Adrenal Insufficiency Community
Feeling worse on Cortef
About This Community:

This patient support community is for discussions relating to Adrenal Insufficiency.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Feeling worse on Cortef

I started taking 20mg Cortef a couple weeks ago, then raised it to 25mg since I was reading that 25 is more of a replacement dose, but I've been having a lot of shortness of breath, feeling like my chest is heavy, coughing a lot trying to get air, sinus inflammation. I thought maybe it was the fillers so I tried a compounded formula that had no allergens and felt the same way, so it has to be a reaction to the HC. Any ideas what this means? Is the dose still too low or too high or is this an allergic reaction to HC?

I'm also more fatigued than I was before starting on HC. I'm falling asleep by 7pm and still dead tired in the morning and I'm craving a lot of salt.
7 Comments Post a Comment
Blank
657231_tn?1390151580
Could it just be a cold or something else - have you tried an OTC antihistimine? Did it resolve?

Cortef is pretty close to what the body makes - hence why it is the best replacement. I know fillers are an issue (I cannot take synthroid for an allergy to their fillers and colors).

Perhaps the cortef is not the issue - and florinef is? The salt craving means you need it and fludrocortisone would help retain it.
Blank
Avatar_f_tn
No, I don't have a cold. I've been told recently the shortness of breath is probably from low thyroid, and while my thyroid levels are on the low side, the shortness of breath didn't start until I increased my Cortef to 25mg, which I was told was a full replacement dose and anything lower would make me feel worse.

I thought it was the fillers so that's why I tried the compounded one that only had a probiotic as a filler, and had the same reaction. I'm also a lot more tired since starting Cortef. Apparenlty I'm a freak of nature and anything that helps other people seems to make me worse.

I will ask about the florinef.
Blank
657231_tn?1390151580
Have you tried just upping salt in any way - salty foods, salt tablets etc. and has that helped?

I have had low thyroid my entire life - hashimoto's, hypothyroid - mulitple nodules and all sorts of crud - and even when I could not get replaced (after my first surgery they nicely did not tell me I had hashimoto's even though we told them it was in the family nor did they put me on replacements with half a thyroid gone, jerks...) I never heard of a breathing issue with thyroid - so that is beyond me. Hair, skin, heart stuff etc.- been there, done that.
Blank
Avatar_n_tn
I'm on NP thyroid (similar to armour) and 30 mgs of hydrocortisone.  I get feelings of tightness in my chest off and on.  sometimes it feels like I need to cough something up and i get sinus drainage.      i do have some environmental allergies that i am aware of, but i am not sure that it is always allergies that cause the "air hunger"    i seem to become allergic to more and more things over time.  I have eosinophils in my esophagus and I have read that they are related to cortisol deficiency.  They can also cause shortness of breath, trouble swallowing, hoarseness, stomach pain, low appetite---all of the symptoms i am getting.  I am seeing a GI next week---time to scope both ways--yuck!      

I wonder if you need to get your thyroid up to a good level, especially since it is the rise in cortisol levels that seems to have set off your discomfort---I was under the impression that doctors will raise thyroid levels before they raise cortisol levels.
Blank
Avatar_f_tn
It's actually the other way around. Thyroid medicine won't work well if your cortisol is too low. That's been my problem for the last year. I've had my thyroid levels looking perfect on paper, yet I still had severe hypo symptoms and I think it's because my cortisol had gotten too low.

I'm really getting scared and I"m afraid to keep taking the Cortef. The other adrenal board doesn't believe me when I say I get shortness of breathe within minutes of taking the Cortef and then for the next couple hours I am extremely thirsty, feel dehydrated, weak and extremely foggy and unstable. They all think it's from low thyroid, but it's not a constant feeling and it only started after taking the Cortef.

How can you find out if you're allergic to hydrocortisone?
Blank
657231_tn?1390151580
An allergic reaction would be rash, shortness of breath etc - so maybe you have a point. I would see an ENT with an allergist and see about how you can get tested? It would not be a typical test though.

Have you tried a long acting steroid with a different reaction - like have you ever been on prednisone?
Blank
Avatar_f_tn
No, I've never been on prednisone. I'm wondering if I need to add florinef since I've been feeling more thirsty and urinating more often since increasing my dose.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
Avatar_f_tn
Blank
Ashkaikyl88 commented on When Your Cold Is Not...
Sep 17
Avatar_f_tn
Blank
kimmyhope commented on When Your Cold Is Not...
Sep 17
Avatar_f_tn
Blank
helpmyblockednose commented on 7 Tips to Breathe Bet...
Sep 13
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
gimel
MI
798555_tn?1292791151
Blank
LazyMoose
MN
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX
Adrenal Insufficiency Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
17 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
gimel
MI
798555_tn?1292791151
Blank
LazyMoose
MN
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON
1139187_tn?1355710247
Blank
Brucergoldberg
dallas, TX